Indiana, 2002

Flood in Indiana, April 22, 2002

April 22, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 21, 2:20 PM EST, 10 hours 40 minutes earlier.

Area forecast discussion, Apr 21, 2:20 PM EST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN APR 21 2002 2002

VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID
AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S
JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL
HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG.  SO FAR ...
TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF
OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY
TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND
BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST
AREA THIS EVNG...WITH BAND OF TSTMS MOVG.

COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT &
MONDAY...WITH A DECENT AMOUNT OF LOW CLDS.

GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING
SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND
40 DEGREES.

THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR
FA...SO NO MENTION OF PCPN THEN.  HAVE THEN KEPT CONTINUITY WITH CHC
SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT.

NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH
OTHER.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Apr 21, 7:57 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
857 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N CRANDALL              IN   FLASH FLOODS
04/21/02   HARRISON                       THE EASTBOUND LAND OF
                                          STATE ROAD 64 WAS COVERED
                                          WITH WATER. LAW
                                          ENFORCEMENT.

0825 PM    MCBRAYER                  KY   70  MPH TSTM WIND GUST
04/21/02   ANDERSON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

0835 PM    VERSAILLES                KY   WIND DAMAGE
04/21/02   WOODFORD                       TREES AND TELEPHONE POLES
                                          WERE DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0850 PM    LEXINGTON                 KY   WIND DAMAGE
04/21/02   FAYETTE                        TREES WERE DOWNED
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 8:32 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
932 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N CRANDALL              IN   FLASH FLOODS
04/21/02   HARRISON                       THE EASTBOUND LAND OF
                                          STATE ROAD 64 WAS COVERED
                                          WITH WATER. LAW
                                          ENFORCEMENT.

0825 PM    MCBRAYER                  KY   70  MPH TSTM WIND GUST
04/21/02   ANDERSON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

0835 PM    VERSAILLES                KY   WIND DAMAGE
04/21/02   WOODFORD                       TREES AND TELEPHONE POLES
                                          WERE DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0850 PM    LEXINGTON                 KY   WIND DAMAGE
04/21/02   FAYETTE                        TREES WERE DOWNED
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

0850 PM    6 N NICHOLASVILLE         KY   WIND DAMAGE
04/21/02   JESSAMINE                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0845 PM    SHAKERTOWN                KY   WIND DAMAGE
04/21/02   MERCER                         TREES DOWN. ALSO TREES
                                          DOWN IN SALVISA. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Special weather statement, Apr 21, 8:51 PM EST, 4 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>048-053>055-061>065-220255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
951 PM EDT SUN APR 21 2002

...SEVERE THUNDERSTORM WATCH 140 CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT COVERED PARTS OF CENTRAL KENTUCKY
AND SOUTHERN INDIANA HAS BEEN CANCELLED. THE ORGANIZED SEVERE
WEATHER THREAT HAS DIMINISHED ACROSS THE ENTIRE AREA. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS
WITH LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING POSSIBLE.

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED
FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER...
   BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE

IN EAST CENTRAL KENTUCKY
   HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE...
   WOODFORD...ANDERSON...JESSAMINE...MERCER AND BOYLE

IN NORTHWEST KENTUCKY
   HANCOCK AND OHIO

IN SOUTH CENTRAL KENTUCKY
   MARION...GRAYSON...TAYLOR...GREEN...HART...BUTLER AND EDMONSON

SMALLCOMB
Local storm report, Apr 21, 8:56 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
956 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N CRANDALL              IN   FLASH FLOODS
04/21/02   HARRISON                       THE EASTBOUND LAND OF
                                          STATE ROAD 64 WAS COVERED
                                          WITH WATER. LAW
                                          ENFORCEMENT.

0825 PM    MCBRAYER                  KY   70  MPH TSTM WIND GUST
04/21/02   ANDERSON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

0835 PM    VERSAILLES                KY   WIND DAMAGE
04/21/02   WOODFORD                       TREES AND TELEPHONE POLES
                                          WERE DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0850 PM    LEXINGTON                 KY   WIND DAMAGE
04/21/02   FAYETTE                        TREES WERE DOWNED
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

0850 PM    6 N NICHOLASVILLE         KY   WIND DAMAGE
04/21/02   JESSAMINE                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0845 PM    SHAKERTOWN                KY   WIND DAMAGE
04/21/02   MERCER                         TREES DOWN. ALSO TREES
                                          DOWN IN SALVISA. REPORTED
                                          BY LAW ENFORCEMENT.

0915 PM    FORD                      KY   WIND DAMAGE
04/21/02   CLARK                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 8:57 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
957 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

0700 PM    RAMSEY                    IN   1.75 INCH HAIL
04/21/02   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT.

0725 PM    OKOLONA                   KY   WIND DAMAGE
04/21/02   JEFFERSON                      WIRES DOWN ALONG PRESTON
                                          HIGHWAY. REPORTED BY LAW
                                          ENFORCEMENT.

0730 PM    MADISON                   IN   FLASH FLOODS
04/21/02   JEFFERSON                      MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0730 PM    SCOTTSBURG                IN   FLASH FLOODS
04/21/02   SCOTT                          MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0755 PM    UNION STAR                KY   WIND DAMAGE
04/21/02   BRECKINRIDGE                   POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0800 PM    2 N CRANDALL              IN   FLASH FLOODS
04/21/02   HARRISON                       THE EASTBOUND LAND OF
                                          STATE ROAD 64 WAS COVERED
                                          WITH WATER. LAW
                                          ENFORCEMENT.

0825 PM    MCBRAYER                  KY   70  MPH TSTM WIND GUST
04/21/02   ANDERSON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

0835 PM    VERSAILLES                KY   WIND DAMAGE
04/21/02   WOODFORD                       TREES AND TELEPHONE POLES
                                          WERE DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0845 PM    SHAKERTOWN                KY   WIND DAMAGE
04/21/02   MERCER                         TREES DOWN. ALSO TREES
                                          DOWN IN SALVISA. REPORTED
                                          BY LAW ENFORCEMENT.

0850 PM    LEXINGTON                 KY   WIND DAMAGE
04/21/02   FAYETTE                        TREES WERE DOWNED
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

0850 PM    6 N NICHOLASVILLE         KY   WIND DAMAGE
04/21/02   JESSAMINE                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0915 PM    FORD                      KY   WIND DAMAGE
04/21/02   CLARK                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 11:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1240 AM EDT MON APR 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    NORTH OF CAMPBELLSVILLE   KY   OUTBUILDINGS DOWN
04/21/02   TAYLOR                         TREES AND POWER
                                          LINES DOWN

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
April 22, 1:00 AM EST to 10:15 AM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

The Muscatatuck River at Deputy, IN crested at 21.72 feet at 0515 EST on April 22. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level. County roads were covered by water in northeast Jefferson County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291827.